Correspondence  |   May 2003
Central Block or Not Central Block under Ticlopidine Therapy?
Author Notes
  • Hopital Erasme, Brussels, Belgium.
Article Information
Correspondence   |   May 2003
Central Block or Not Central Block under Ticlopidine Therapy?
Anesthesiology 5 2003, Vol.98, 1301. doi:
Anesthesiology 5 2003, Vol.98, 1301. doi:
To the Editor:—
I wish to comment on the case report by Maier et al.  about severe hematomas after lumbar sympathetic blockades in patients under irreversible platelet inhibitors. 1 I would like to highlight, respectfully, that inappropriate MEDLINE searches were performed. The authors stated, “There are no studies regarding the safety of epidural or spinal anesthesia in patients during or immediately after discontinuation of antiplatelet drug treatment. Only one case report describes a subarachnoidal hematoma following a very difficult lumbar puncture in a patient receiving ticlopidine.” Horlocker et al.  2 prospectively studied 1,000 procedures in 924 patients given spinal or epidural anesthesia to determine whether preoperative antiplatelet medications were related to the development of hemorrhagic complications. Antiplatelet therapy was defined as aspirin or any other nonsteroidal antiinflammatory drug. There were no documented spinal hematomas. A literature search on the National Library of Medicine's MEDLINE system identified three reports of spinal hematoma associated with ticlopidine therapy and central block. 3–5 Mayumi and Dohi 3 described a case of a 70-yr-old woman admitted for amputation of the first toe during spinal anesthesia. Ticlopidine administration was discontinued. After several unsuccessful attempts at lumbar puncture using a 23-gauge spinal needle, the operation was performed during general anesthesia. On the second operative day, urinary retention developed. Six days after surgery, muscle weakness developed and on the eighth postoperative day, a myelogram demonstrated an extramedullary hematoma. At laminectomy, a hematoma was found in the subarachnoid space. The neurosurgeon noted no vascular abnormalities or tumors. This was the first spinal hematoma reported in association with central nervous block in a patient without a vascular tumor who was taking ticlopidine. Kawaguchi and Tokutomi 4 described a 72-yr-old woman admitted for choledocholithotomy during general anesthesia combined with epidural block. Ticlopidine administration was stopped 12 days before the operation. An epidural catheter was inserted at T9–10 interspace. Just after the operation, motor paralysis occurred. After 2 days, magnetic resonance imaging revealed epidural hematoma extending from T7 to L1.
Maier C, Gleim M, Weiss T, Stachetzki U, Nicolas V, Zenz M: Severe bleeding following lumbar sympathetic blockade in two patients under medication with irreversible platelet aggregation inhibitors. A nesthesiology 2002; 97: 740–3Maier, C Gleim, M Weiss, T Stachetzki, U Nicolas, V Zenz, M
Horlocker T, Wedel DJ, Schroeder DR, Rose SH, Elliot BA, Mc Gregor DG, Wong GY: Preoperative antiplatelet therapy does not increase the risk of spinal hematoma associated with regional anesthesia. Anesth Analg 1995; 80: 303–9Horlocker, T Wedel, DJ Schroeder, DR Rose, SH Elliot, BA Mc Gregor, DG Wong, GY
Mayumi T, Dohi S: Spinal subarachnoid hematoma after lumbar puncture in a patient receiving antiplatelet therapy. Anesth Analg 1983; 62: 777–9Mayumi, T Dohi, S
Kawaguchi S, Tokutomi S: A case of epidural hematoma associated with epidural catheterization which occurred on 12th days after the last medication of ticlopidine hydrochloride (Japanese). Masui 2002; 51: 526–8Kawaguchi, S Tokutomi, S
Urmey WF, Rowlingson JC: Do antiplatelet agents contribute to the development of perioperative spinal hematoma? Reg Anesth Pain Med 1998; 23 (suppl 2): 146–51Urmey, WF Rowlingson, JC